What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 29, 6:23 AM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 29, 6:23 AM EST, 3 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
723 AM EDT Tue Aug 29 2023
...New AVIATION...
.SHORT TERM...
(Today through Wednesday)
Issued at 148 AM EDT Tue Aug 29 2023
*Idalia Expected to Strengthen Upon Approach Into eastern Gulf of
Mexico*
*Tropical Storm Warning in effect - Gulf waters and coastal Collier
County*
All eyes are on Tropical Storm Idalia, which is expected to
strengthen into a hurricane later today as is approaches the eastern
Gulf of Mexico. While the center is expected to remain well west of
South Florida, there will still be some hazards associated with the
system. The following hazards can be expected across South Florida
in association with Idalia:
Coastal Flooding/Storm Surge - A wide fetch of strong winds in
association with a storm motion towards the north will support the
potential of 2-4 feet of storm surge along any given point (not the
entire coast) of coastal Collier County. These totals are subject to
change based on subtle changes in storm motion and intensity.
Flooding (excessive rainfall) - Repeated bouts of heavy tropical
downpours can be expected in association with showers and
thunderstorms that develop along the periphery of Idalia. In
general, 2-3 inches of rainfall can be expected through Wednesday,
with locally higher totals possible - particularly for western
portions of the CWFA.
Wind - Increasing south to southwest winds are forecast to ensue
through Thursday, with the strongest winds expected along the Gulf
coast and adjacent Gulf waters. A reasonable worst-case scenario
would result in tropical storm force winds across coastal Collier
County beginning later this morning into the afternoon. Areas along
the east coast and Atlantic waters could experience wind gusts up to
around 35 mph through the same time period.
Tornadoes - A low-end tornado threat is possible through early
Thursday as outer bands from the system moves ashore. If tornadic
activity were to develop, it would likely be maximized across
southwestern portions of the CWFA.
The period of most impactful weather across South Florida in
association with Idalia will likely be realized between this
afternoon and Wednesday evening, with conditions gradually subsiding
and clearing by Thursday. For the latest information, please refer
to the Hurricane Local Statement (HLS).
One thing not to get lost in the shuffle today is the heat. With
high temps in the lower 90s, dew points approaching 80, and little
relief from rainfall expected across the east coast metro, heat
indices will reach 105-110 late this morning through the
afternoon. A Heat Advisory has been issued for Miami-Dade,
Broward, and Palm Beach from 11 AM until 7 PM today.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 255 AM EDT Tue Aug 29 2023
Overview: Forecast uncertainty in the extended remains fairly
high, with some of the potential synoptic evolutions offered by
the 00Z guidance suite being (for lack of a better word)
"unusual".
Thursday/Friday: The mid-lvl ridge which formed between Idalia and
Franklin will build northwestward into our area on Thursday, this
will temporarily lift Idalia's tropical moisture tail northward
focusing the best rain chances over northern portions of the area.
This northward push may be temporary though as high pressure
building north of the area may in turn force the moisture back south
as early as Friday. This would support higher rain chances on Friday
relative to Thursday, with storm motion generally from north to
south. As the ridge builds overhead, and lingering low-lvl tropical
moisture remains in place, excessive heat will be a concern
Thursday/Friday. The current forecast calls for Max ApparentTs 108-
114 on Thursday and 107-112 on Friday, so heat advisories will
likely be needed.
Saturday-Monday: Heading into the weekend and beyond, the forecast
evolution becomes uncertain as ridging over the Central/Eastern US
becomes the dominant feature around the region. Particularly
interesting is what will occur with Idalia at that point, as the
prevailing solution of previous cycles, that Idalia would be quickly
ushered eastward into the main belt of the mid-latitude westerlies
by the northern shortwave is coming into question. It is plausible
that Idalia is "left behind" by the trough and then begins to
initiate a clockwise loop in the western Atlantic around the
periphery of the aforementioned US ridge. It should be noted that at
this point Idalia will likely not be fully tropical having
interacted with a frontal system and UL jet over the SE US, with mid-
lvl dry air likely impinging on the circulation and limiting
convection. That being said some recovery of a warm core may be
possible in it lingers long enough in areas with high OHC (and
avoids Franklin's wake). Idalia's return trip to Florida still isn't
the most probable solution looking at the ensemble spread, but does
seem to have risen into the realm of being plausible.
In terms of sensible weather drier air does look to filter in, at
least initially, from the NE this weekend somewhat inhibiting PoPs
(although guidance is not in agreement on how quickly that drier air
arrives, i.e. Sat or Sun). Late in the forecast period, the
uncertain evolution of Idalia/Idalia's remnants becomes more
relevant so at this time kept PoPs near climo. In any case the N-NE
flow regime should at least keep us from requiring heat headlines
in this period.
&&
.AVIATION...
(12Z TAFS)
Issued at 720 AM EDT Tue Aug 29 2023
The winds will be south/southeast today over the TAF sites with
speeds around 15 knots up to 25 knots at times. The east coast TAF
sites should remain dry this morning before VCSH for the afternoon
hours. KAPF taf site will be in VCSH this morning before VCTS
along with SHRA conditions this afernoon. Ceiling and vis should
remain in VFR conditions over the east coast TAF sites but fall
into MVFR conditions this afternoon over KAPF taf site. There
could be some storms over the TAF sites of KPBI, KFXE & KFLL
between 00Z and 03Z this evening.
&&
.MARINE...
Issued at 148 AM EDT Tue Aug 29 2023
Tropical Storm Idalia will bring dangerous winds and seas across the
local waters; particularly in the Gulf of Mexico where Tropical
Storm conditions are likely. Small Craft Advisories are in effect
for the Atlantic waters, Biscayne Bay, and Lake Okeechobee beginning
this morning, with Gale conditions possible on Wednesday. Conditions
gradually improve on Thursday with sub SCA winds and seas possible
by late Thursday.
&&
.BEACHES...
Issued at 148 AM EDT Tue Aug 29 2023
Atlantic: A high risk of rip currents will remain through the next
several days for the Atlantic beaches due to swell associated with
Hurricane Franklin.
Gulf: Dangerous beach conditions are expected along the Gulf coast
due to Idalia, including rip currents and high surf. The threat will
persist at local beaches through Thursday.
Coastal Flooding: As Idalia approaches the eastern Gulf of Mexico,
the coastal flooding risk will increase over the Gulf coast, through
at least Thursday. Moderate to even locally major coastal flooding
will be possible during periods of high tide as increased onshore
flow combines with the upcoming perigean spring tides associated
with the full moon. Additionally the spring tides will create a
concern for minor coastal flooding on the east coast in the same
period.
&&
.HYDROLOGY...
Issued at 148 AM EDT Tue Aug 29 2023
Idalia will continue to move northward through the Eastern Gulf of
Mexico and into Northern Florida through the middle of this week -
per the latest official NHC forecast. This will allow for the PWAT
values to increase to 2.3 to 2.5 inches for the middle part of the
week, which is near the maximum PWAT values for this time of year
over South Florida. These high PWAT values will support heavy
rainfall with any showers and thunderstorms that develop across
South Florida through Wednesday. At this time, 1 to 3 inches are
possible over most areas except for the west coast metro areas of
South Florida where 2 to 4 inches are possible with locally higher
amounts through Wednesday. However, due to the ongoing drought
conditions over the west coast metro areas, it will take some time
for the grounds to become saturated; therefore, a flood watch will
not be necessary at this time across South Florida.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 92 82 92 80 / 50 60 80 60
West Kendall 94 80 93 79 / 60 60 80 60
Opa-Locka 93 80 91 80 / 50 50 80 60
Homestead 91 80 90 79 / 60 60 80 60
Fort Lauderdale 92 80 92 80 / 50 50 80 50
N Ft Lauderdale 93 81 92 80 / 50 50 80 50
Pembroke Pines 93 80 92 80 / 50 50 80 50
West Palm Beach 93 80 92 78 / 60 50 80 40
Boca Raton 93 80 93 80 / 50 50 80 50
Naples 93 81 90 82 / 80 90 90 80
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory from 11 AM this morning to 7 PM EDT this evening
for FLZ067-068-071>074-168-172>174.
Storm Surge Watch for FLZ069.
Tropical Storm Warning for FLZ069.
Tropical Storm Watch for FLZ070.
Coastal Flood Warning until 8 PM EDT Thursday for FLZ075.
High Rip Current Risk through Wednesday evening for FLZ168-172-
173.
AM...Small Craft Advisory until midnight EDT Wednesday night for
AMZ610-630-651-671.
Small Craft Advisory until 6 AM EDT Thursday for AMZ650-670.
GM...Tropical Storm Warning for GMZ656-657-676.
&&
SHORT TERM...SRB
LONG TERM....CWC
AVIATION...BNBHazardous weather outlook, Aug 29, 4:21 AM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
521 AM EDT Tue Aug 29 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
300930-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
521 AM EDT Tue Aug 29 2023
...Hazardous Marine and Beach Conditions Through Thursday...
...Heat Advisory Today For The East Coast...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...Today and tonight.
The National Hurricane Center is currently issuing advisories for
Hurricane Idalia. Please refer to the Hurricane Local Statement
(HLS) for detailed threat and impact information over the coming
days. Additionally you can visit
www.weather.gov/srh/tropical?office=mfl for more information.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The National Hurricane Center is currently issuing advisories for
Tropical Storm Idalia. Please refer to the Hurricane Local Statement
(HLS) for detailed threat and impact information over the coming
days. Additionally you can visit
www.weather.gov/srh/tropical?office=mfl for more information.
Peak heat indices may exceed 110 degrees Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.
In the hours before
Special weather statement, Aug 29, 9:11 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Miami FL
1011 AM EDT Tue Aug 29 2023
FLZ073-074-173-174-291445-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
1011 AM EDT Tue Aug 29 2023
...Strong showers will impact portions of central Miami-Dade County
through 1045 AM EDT...
At 1010 AM EDT, National Weather Service meteorologists were
tracking strong showers along a line extending from Glenvar Heights
to 6 miles west of Ocean Reef. Movement was northwest at 15 to 20
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Miami, Homestead, Coral Gables, South Miami, Homestead Miami
Speedway, Black Point, Homestead General Airport, The Redland,
Kendall, Turkey Point, Pinecrest, Sweetwater, Florida City, West
Miami, Westchester, Naranja, Glenvar Heights, Palmetto Bay,
University Of Miami and Zoo Miami.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
strong showers passes.
&&
LAT...LON 2527 8042 2538 8061 2580 8054 2573 8021
2529 8034 2528 8036 2529 8039 2530 8039
2528 8041 2528 8040 2526 8040 2527 8041
TIME...MOT...LOC 1410Z 140DEG 13KT 2572 8031 2529 8038
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BaxterSpecial weather statement, Aug 29, 9:36 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Miami FL
1036 AM EDT Tue Aug 29 2023
FLZ069-070-291515-
Coastal Collier County FL-Inland Collier County FL-
1036 AM EDT Tue Aug 29 2023
...A strong thunderstorm will impact portions of southwestern Collier
County through 1115 AM EDT...
At 1035 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near Marco
Island, moving north at 40 mph.
HAZARD...Funnel clouds possible and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Naples, Marco Island, Everglades City, Golden Gate Estates,
Carnestown, Belle Meade, Cape Romano, Golden Gate, East Naples, Lely
Resort, Vineyards, Royal Palm Hammock, Naples Park, Marco Island
Airport, Naples Manor, West Toll Gate On Alligator Alley, North
Naples, Pelican Bay, Lely and Rookery Bay Aquatic Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
&&
LAT...LON 2633 8184 2633 8182 2632 8182 2632 8174
2590 8135 2584 8142 2584 8170 2601 8178
2601 8179 2602 8179 2614 8185
TIME...MOT...LOC 1435Z 173DEG 36KT 2595 8180
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JSSpecial weather statement, Aug 29, 9:53 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Miami FL
1053 AM EDT Tue Aug 29 2023
FLZ071>073-291530-
Inland Broward County FL-Metro Broward County FL-Inland Miami-
Dade County FL-
1053 AM EDT Tue Aug 29 2023
...Gusty showers will impact portions of northern Miami-Dade and
southern Broward Counties through 1130 AM EDT...
At 1052 AM EDT, National Weather Service meteorologists were tracking
gusty showers along a line extending from Pennsuco to 6 miles north
of Miccosukee Resort to near Fortymile Bend. Movement was northwest
at 25 to 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pembroke Pines, Miramar, Weston and Intersection Krome And U.S. 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
&&
LAT...LON 2593 8038 2590 8039 2586 8039 2580 8050
2575 8074 2602 8087 2613 8068 2613 8043
2594 8036
TIME...MOT...LOC 1452Z 155DEG 24KT 2591 8038 2587 8052 2581 8076
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BaxterNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131707, 1131795, 1131799, 1131709, 1131790, 1131808, 1135157, 1135160, 1135161, 1135163, 1135167, 1135168, 1135169.